For publication: Tiagabine in the discontinuation of long-term benzodiazepine use

Authors


TOLERANCE, DEPENDENCE AND withdrawal symptoms are well-known complications of long-term benzodiazepine (BDZ) use, raising thorny problems in any attempt at their discontinuation. Among the scarce available pharmacological interventions, gradual rather than abrupt discontinuation of BDZ and use of the antiepileptic drug (AED) carbamazepine are the only successfully tested ones for their efficacy.1 Thus, newer innovatory treatments are clearly desirable. The recent marketing of newer AED, especially of the Selective GABA-Reuptake-Inhibitors, such as tiagabine (TGB) might offer new therapeutic options to this end. However, to the best of our knowledge, no such studies or reports are as yet available. In the following, we report precisely on such a case.

This is the case of a 68-year-old female patient with a 15-year history of generalized anxiety disorder (GAD) and BDZ-dependence according to Diagnostic and Statistical Manual of Mental Disorders (text revision) criteria without any other psychiatric comorbidity, or medication. For the last five years, she was clearly abusing the BDZ bromazepam at a dosage of 75 mg/day, moreover with a notable tolerance to this drug, as attested by her high levels of anxiety despite its high dosage. This fact along with her resolution to address her BDZ-dependence motivated her hospitalization at our Department. On admission, the patient scored 39 on the Hamilton Anxiety Rating Scale (HARS). Her extensive medical and laboratory workup yielded no pathological findings. After obtaining the patient's written informed consent, we incrementally substituted TGB up to 15 mg/day for bromazepam within one week, each day replacing 10 mg of the latter with 2 mg of the former. Dizziness, headache and sedation were the only transient side-effects of TGB, subsiding within 10 days. On discharge, four weeks later, the patient's scores on the HARS had dropped to 22, a reduction rate by almost 44%.

With respect to its mechanism of action, we should note that TGB enhances GABAergic neurotransmission through its blockade of the GABA transporter I (GAT I). Besides its indication in epilepsy, TGB has been found safe and efficacious in various anxiety disorders including GAD, panic disorder, agoraphobia and post-traumatic stress disorder.2 Moreover, in another recent study TGB has been found efficacious as monotherapy for major depressive disorder with anxiety.3 However, we should mention the possible temporal delay of TGB – one week – to bring about its anxiolytic effects.4 Although anecdotic and thus warranting replication in large and well-controlled studies, the findings of our case report suggest that TGB might be a promising new pharmacological agent in the treatment of BDZ dependence.

Received 19 March 2008; revised 16 July 2008; accepted 5 August 2008.

Ancillary